杉本 研
   Department     ,
   Position  
Article types 原著
Language English
Peer review Peer reviewed
Title [A case of severe systemic edema in an elderly hypertensive patient with systemic lupus erythematodes during long-term treatment with anti-hypertensive drugs].
Journal Formal name:Nihon Ronen Igakkai zasshi. Japanese journal of geriatrics
Abbreviation:Nihon Ronen Igakkai Zasshi
ISSN code:03009173/03009173
Domestic / ForeginForegin
Volume, Issue, Page 38(5),696-699頁
Author and coauthor Maekawa Y, Sugimoto K, Ohishi M, Moriguchi A, Rakugi H, Iegushi K, Orita H, Higaki J, Ogihara T
Publication date 2001/09
Summary A 71-year-old woman receiving both angiotensin II receptor antagonist and calcium antagonist suffered severe systemic edema. She had been treated for essential hypertension with amlodipine for 2 years and candesartan for 3 months, and systemic lupus erythematodes (SLE) with steroids. During treatment, severe systemic edema appeared, mainly on her face, arms, and legs. At first, we suspected drug-induced edema by candesartan, so it was halted, but the edema still continued. We then considered amlodipine to be the culprit, and finally, the severe systemic edema disappeared after cessation of amlodipine. To control her blood pressure, we recommended candesartan, but 3 months late she suffered severe systemic edema again, thus the causative we drugs of her edema were thought to be both amlodipine and candesartan. Edema is a common symptom in elderly patients and we frequently observe drug-induced edema. In this case, there was underlying acceleration of blood vessel permeability induced by SLE and steroids and moreover, vasodilatation by candesartan and/or amlodipine further accelerated blood vessel permeability, and thus might have caused severe edema. It is very difficult to determine the cause of edema, especially in elderly patients, but we should consider not only one but also two or more drugs as being involved in drug-induced edema.
DOI 10.3143/geriatrics.38.696
PMID 11605222